Louisiana, 2018

Flash Flooding in Louisiana, July 3, 2018

July 3, 2018 · NWS LIX · 2 events in 1 county or zone

Low pressure over Chandeleur Sound produced slow moving thunderstorms which produced at least 2 reports of flash flooding in the New Orleans metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure over Chandeleur Sound produced slow moving thunderstorms which produced at least 2 reports of flash flooding in the New Orleans metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 3, 2:39 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 3, 2:39 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
339 AM CDT Tue Jul 3 2018

.SYNOPSIS...

Surface and upper circulations are centered between Mobile and
Boothville this morning. Areal coverage of convection is rather
sparse at 3 am, but expect this to change shortly, especially
after sunrise. Temperatures are in the 70s across the area, with
the lone exception being an 80 degree reading at New Orleans
Lakefront Airport, sitting adjacent to Lake Pontchartrain water
temperatures around 87 degrees.

&&

.SHORT TERM...

Circulation over the area will continue to move westward today,
and should be west of our area this evening. Expect numerous
showers and thunderstorms today, especially from about Interstate
55 westward. Precipitable water values near 2.2 inches today will
gradually start dropping overnight tonight, to around 1.8 inches
by sunrise Wednesday, reducing the heavy rain threat. Rain amounts
over the next 24 hours will be mainly in the 1 to 2 inch range,
but a few locations could see considerably more than that.
Localized flooding not out of the question, but do not expect
widespread excessive rainfall.

With sufficient moisture remaining in place still anticipate
scattered convection to occur on Wednesday, mainly during the
afternoon and evening. Another easterly wave approaches on
Thursday, but moisture levels do not return to the 2 inch range
with that one. So, while we will have POPs in the likely range on
Thursday, the threat of widespread heavy rainfall is somewhat
diminished.

Do not expect to see a lot of sunshine today across the area. The
exception might be late in the day over the Mississippi coastal
counties with the upper low departing. This should hold high
temperatures in the lower and middle 80s today. Should see some
sunshine for the 4th, outside of thunderstorms, with highs closer
to the normal highs around 90. 35

&&

.LONG TERM...

Thursday's upper wave will move west of the area for Friday, but
not a lot of drying, so scattered convection still expected. A
shear axis and weak cold front will approach from the north on
Sunday as it slowly weakens. Some concern that the boundary hangs
up over the area area as it dissipates, providing a focusing
mechanism for several rounds of thunderstorms late in the weekend
and early next week. Yesterday's rainfall, and what we expect over
the next couple of days will mean the ground is carrying more
moisture than going into the current event. This will increase the
runoff effects of any heavy rainfall that occurs. Just something
to monitor for now.

Will hold temperatures pretty close to normal, as no prolonged
sunny periods are expected over the weekend. 35

&&

.AVIATION...

Scattered sh/ts should be common moreso for terminals over the
western portion of the area. Some activity will still affect areas
east of the Mississippi River but there should be some distance
between most of the coverage. Will maintain VCTS again today for all
terminals through this evening. Some patchy BR and low stratus this
morning and again tonight for terminals east of the Mississippi
River will occur and these tempo ceilings will transit westward by
tonight affecting the remaining sites. Wednesday should be a more
typical summer day with sh/ts around but not as high coverage.

&&

.MARINE...

A broad surface low between the Mississippi gulf coast and Southeast
Pass will continue moving west into southeast Louisiana today.
Winds will become southerly and easterly today and begin to rise
to 15 to 20 knots by late morning through the afternoon for marine
areas mainly east of the Miss River with exception to the lakes.
Wind speeds are expected to become light later tonight and the
remainder of the week due to weak high pressure. Highest wave
heights of 3 to 4 feet will be found over the eastern waters where
a caution statement will be posted for a short window today. The
remaining areas should stay at or below 2 feet today. Waves should
then lower to around 1 foot from around midday Wednesday through
Friday night. Areas of scattered to numerous thunderstorms can be
expected across the marine area through Tuesday, so expect
periodic higher winds and waves in and around this activity. After
today, the more typical isolated to at times scattered coverage
of showers and thunderstorms can be expected. Another boost in
sh/ts coverage may occur again Thursday into Friday and again over
the weekend.

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring convection and potential for heavy rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  74  90  72 /  80  30  50  30
BTR  84  75  90  73 /  80  40  60  30
ASD  84  76  90  75 /  80  20  40  50
MSY  83  76  90  77 /  70  20  50  50
GPT  85  79  89  76 /  70  20  50  50
PQL  87  76  90  74 /  60  20  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 3, 2:55 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
355 AM CDT Tue Jul 3 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-032100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
355 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today. While
severe weather is not anticipated, a few storms could become
strong, producing gusty winds and frequent lightning.

Rain amounts of 1 to 2 inches will be possible across much of the
area today and tonight, with thunderstorms producing locally
higher amounts, especially west of Interstate 55. This could lead
to localized street flooding and ponding of water in low lying
areas as well as areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous showers and thunderstorms will continue to
be possible each day through early next week, primarily during the
afternoon and early evening hours each day. A few storms could be
strong each day and produce frequent lightning, gusty winds and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
July 3, 5:40 AM CST to 7:00 AM CST
Where
Orleans County, 0.6 mi W of Cutoff to 1.71 mi SSW of Mc Dologhville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.920, -90.010

Several reports of street flooding resulting in water rescues across the area.

Flash Flood, Orleans

When
July 3, 6:35 AM CST to 7:15 AM CST
Where
Orleans County, 0.6 mi W of Cutoff to 2.45 mi SSE of New Orleans
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.920, -90.010

Several social media reports were received of standing water on some city streets in New Orleans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 756331, 756334.